Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Good Labs but Lipodystrophy
Jun 18, 2006

I am a 45 year old male who has been HIV+ for approximately 2.5 years. My last labs showed an undetectable VL, a CD4 count of 570, and a CD4% of 44. (The CD4 count is lower than it's been; previously it was around 725.) I am not on any antiretroviral medication. My general health is good, and I have not had any infections.

Despite my good numbers, I am experiencing lipodystrophy. My face has lost a great deal of fat, my arms and legs are becoming extremely vascular, and I have lost so much fat in my buttocks that sitting for any extended period of time causes discomfort. At the same time, I seem to be gaining weight in my abdomen, as my pants are all tight and my stomach a bit distended. These changes seem to have begun about a year ago, but have significantly accelerated over the last couple of months.

As I recall, all of the results on my last labs were normal, and my doctor checked me for things like thyroid function. Is there something we could be missing? Should other tests be done beyond the usual quarterly tests? In other words, are there other conditions or diseases that can cause lipodystrophy (and for which I should be tested), or is this just another symptom of HIV?

Thanks in advance for your advice.

Response from Dr. Holodniy

Assuming your lipid panel is normal (triglycerides and cholesterol, etc) you should also be checked for signs of diabetes (glucose intolerance) or insulin resistance. This can occur in HIV infected people who are not taking HIV meds and have lipodystrophy. A dietary consult might help. Depending on the results of these blood tests, things like metformin, growth hormone or testosterone could be prescribed.



Previous
Syphilis,HIV &HEP. C
Next
Understanding Percentage

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement